Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS St. Louis, MO

September 11, 2006Pike County, Illinois

NWS St. Louis, MO issued this flash flood warning at Sep 11, 2006, 7:25 PM CDT for Pike County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 7:25 PM CDT (00:25 UTC)
Expired
Sep 12, 2006, 1:15 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, IL

The radar

The St Louis radar (KLSX), 102 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 120026
FFWLSX
ILC149-120615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
725 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 115 AM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM NEAR EL DARA...AND     
  EXTENDING EAST TO THE MISSISSIPPI RIVER....AND WEST TO NEAR        
  PITTSFIELD.

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE       
  AFFECTING EL DARA...PITTSFIELD...NEW HARTFORD...GRIGGSVILLE AND   
  BARRY.

THE CROZIER AND HORTON CREEK BASINS...AS WELL AS THE DUTCH CREEK 
BASIN WILL BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. PEOPLE 
DRIVING ALONG STATE HIGHWAY 96...U.S. 54...AND COUNTY ROAD 13 SHOULD 
BE ESPECIALLY CAUTIOUS THIS EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3947 9103 3955 9058 3974 9065 3975 9079
      3966 9125

$$

CARNEY
2 follow-up statements
000 
WGUS73 KLSX 120305
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CDT MON SEP 11 2006

ILC149-120615-
PIKE IL-
1000 PM CDT MON SEP 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
CENTRAL PIKE COUNTY IN ILLINOIS...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE HEAVY RAIN PRODUCING THUNDERSTORMS HAD MOVED OUT OF 
PIKE COUNTY. HOWEVER...DOPPLER RADAR ESTIMATED THAT UP TO 5 INCHES 
OF RAIN HAD FALLEN IN A SMALL AREA BETWEEN ROCKPORT...EL DARA...AND 
NEW HARTFORD...AND SCATTERED SHOWERS CONTINUE TO MOVE ACROSS PIKE 
COUNTY ADDING TO RAINFALL TOTALS.

IT IS VITAL THAT PEOPLE WHO LIVE NEAR THE SIXMILE CREEK...DUTCH 
CREEK...HORTON CREEK...AND CROZIER CREEK DRAINAGE BASINS MONITOR 
WATER LEVELS FOR RAPIDLY RISING WATER AND BE PREPARED TO MOVE TO 
HIGHER GROUND IF FLOODING THREATENS.  

SOME LOCATIONS IN THE WARNING INCLUDE...EL DARA...NEW 
HARTFORD...ROCKPORT...AND ATLAS. ADDITIONALLY...DRIVERS ON ILLINOIS 
STATE ROAD 96...AND U.S. HIGHWAY 54 SHOULD BE ESPECIALLY CAUTIOUS 
TONIGHT...AND DO NOT DRIVE INTO AFREAS WHERE WATER COVERS THE ROAD. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3947 9103 3955 9058 3974 9065 3975 9079
      3966 9125

$$

CARNEY
000 
WGUS73 KLSX 120547
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT TUE SEP 12 2006

ILC149-120557-
PIKE IL-
1247 AM CDT TUE SEP 12 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIKE COUNTY
ILLINOIS...

THE STORMS WHICH PRODUCED THE HEAVY RAINS EARLIER HAVE WEAKENED AND
MOVED OUT OF THE COUNTY.

LAT...LON 3947 9103 3955 9058 3974 9065 3975 9079
      3966 9125

$$

CARNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:45 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 11, 5:45 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT MON SEP 11 2006

.DISCUSSION...
A LOW PRESSURE SYSTEM WAS LOCATED OVER CENTRAL MO EARLY THIS
AFTERNOON WITH A COLD FRONT TRAILING SOUTHWESTWARD INTO EASTERN OK.
LOW WILL MOVE NORTHEASTWARD TONIGHT AND BY 12Z TUESDAY IT IS
FORECAST TO BE LOCATED OVER NORTHERN IN. COLD FRONT IS THEN FORECAST
TO EXTEND ACROSS CENTRAL IL INTO CENTRAL AR. FRONT SHOULD BE CLEAR
OF THE FORECAST AREA BY EVENING.

LATEST LAPS DATA INDICATED CAPES HAVE INCREASED TO ABOUT 2000 J/KG
ACROSS CENTRAL MO WITH LIS OF -4. SATELLITE IMAGERY SHOWED PLENTY
OF CLEAR SKY FROM CENTRAL MO INTO NORTHEAST MO/WEST CENTRAL IL. AREA
APPEARS TO BE PRIME AREA FOR CONVECTION DEVELOPING DURING THE
AFTERNOON.

MODELS ARE FAIRLY SIMILAR IN FORECASTING H5 LOW WHICH WAS OVER THE
UPPER MIDWEST THIS MORNING TO DIG SLOWLY SOUTHWARD INTO THE REGION.
BY TUESDAY EVENING, THE UKMET, NAM, EUROPEAN AND GFS ALL FORECAST
THE LOW TO BE CENTERED OVER SOUTHEAST IA TUESDAY EVENING. UPPER
SYSTEM WILL MOVE INTO THE OH/TN VALLEY BY WEDNESDAY EVENING. DRIER
AIR WILL ADVECT INTO THE AREA ON TUESDAY AHEAD OF UPPER SYSTEM
DROPPING DOWN FROM THE NORTH.

IN THE EXTENDED PERIOD, SURFACE HIGH PRESSURE WILL COVER THE EASTERN
THIRD OF THE COUNTRY WITH SEVERAL LOW PRESURE SYSTEMS OVER THE GREAT
PLAINS AND GREAT BASIN ON FRIDAY. UPPER RIDGE IS FORECAST TO COVER
THE UPPER MIDWEST FRIDAY EVENING WITH CLOSED H5 LOW OVER THE
CASCADES OF THE PACIFIC NORTHWEST. SOUTHERLY FLOW WILL PREVAIL
ACROSS THE REGION OVER THE WEEKEND AHEAD OF A COLD FRONT ACROSS THE
GREAT PLAINS. THE GFS IS FORECASTING MOISTURE TO RETURN INTO THE
REGION ON SUNDAY.

TPS
&&

.AVIATION...
FOR THE 00Z TAFS...
A LOW PRESSURE SYSTEM WAS CENTERED OVER NORTHEAST MO AT THIS TIME. A
COLD FRONT TRAILED ACROSS SOUTHWEST MO INTO EAST CENTRAL OK NEAR A
AIZ-JLN-MKO LINE. WIDESPREAD IFR/MVFR CEILINGS PREVAILED ACROSS
NORTHWEST MO/NORTHEAST KS BEHIND THE FRONT. EXPECT THE LOWER
CEILINGS TO AFFECT MUCH OF THE FORECAST AREA LATER TONIGHT AS THE
COLD FRONT MOVES SLOWLY SOUTHEASTWARD.

SCATTERED THUNDERSTORMS CONTINUED FROM NORTHEAST MO INTO CENTRAL MO
AT THIS TIME. THE STORMS PRODUCED WIND GUSTS OF 35 KTS AT COU WITH
BRIEF HEAVY RAIN AND VISIBILITY OF A QUARTER MILE DURING THE PAST
HOUR. THE SCATTERED THUNDERSTORMS WERE MOVING EASTWARD ABOUT 20 KTS
AND SHOULD AFFECT THE STL METRO AREA EARLY THIS EVENING. THE
THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE UIN AND COU SITES
WITHIN AN HOUR.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 11, 3:09 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT MON SEP 11 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
309 PM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A STORM SYSTEM MOVING THROUGH THE MID MISSISSIPPI RIVER VALLEY
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF
THESE STORMS. IN ADDITION...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS...WHICH MAY PRODUCE UP TO QUARTER SIZE HAIL AND WIND
GUSTS IN EXCESS OF 60 MPH DURING EVENING HOURS...MAINLY ALONG AND
NORTH OF A STEELVILLE MISSOURI TO VANDALIA ILLINOIS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING HOURS.

BYRD

In the hours before

Local storm report, Sep 11, 6:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT MON SEP 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HOLTS SUMMIT            38.64N 92.12W
09/11/2006  E0.25 INCH       CALLAWAY           MO   AMATEUR RADIO

&&

TRUETT

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.